Skip to main content Accessibility help

The large sieve

  • H. L. Montgomery (a1) and R. C. Vaughan (a2)


Let S(x) be a trigonometric polynomial,

where N > 0 and M are integers, the an are arbitrary complex numbers, and e(x) = e2πix. In its basic form, the large sieve of Linnik and Rényi is an inequality of the form



Hide All
1. Bombieri, E., “A note on the large sieve ”, Acta Arith., 18 (1971), 401404.
2. Bombieri, E. and Davenport, H., “On the large sieve method ”, Abh. aus Zahlentheorie und Analysis Zur Erinnerung an Edmund Landau, Deut. Verlag Wiss., Berlin, 1968, 1122.
3. Bombieri, E. and Davenport, H., “Some inequalities involving trigonometrical polynomials”, Ann. Scuola Norm. Sup. Pisa, 23 (1969), 223241.
4. Davenport, H., Multiplicative number theory (Markham, Chicago, 1967).
5. Elliott, P. D. T. A., “Some remarks concerning the large sieve type”, Acta Arith., 18 (1971), 405422.
6. Gallagher, P. X., “The large sieve”, Mathematika, 14 (1967), 1420.
7. Hardy, G. H.Littlewood, J. E. and Pólya, G., Inequalities (University Press, Cambridge, 1934).
8. Hardy, G. H. and Wright, E. M., An introduction to the theory of numbers, Fourth edition (Clarendon Press, Oxford, 1964).
9. Hellinger, E. and Toeplitz, O., “Grundlagen fur eine Theorie der unendlichen Matrizen”, Math. Ann., 69 (1910), 289330.
10. Hensley, D. and Richards, I., “On the incompatibility of two conjectures concerning primes”, Proc Symposia Pure Math., 24 (1973), 123128.
11. Klimov, N. I., “Almost prime numbers”, Uspehi Mat. Nauk, 16 (3), (99) (1961), 181188. See Amer. Math. Soc Transl., (92) 46 (1965), 48–56.
12. Kobayashi, I., “Remarks on the large sieve method”, Proc. Japan-United States Seminar on Number Theory, 1971, 3 pp.
13. Lint, J. H. van and Richert, H.-E., “On primes in arithmetic progressions”, Acta Arith., 11 (1965), 209216.
14. Matthews, K. R., “On an inequality of Davenport and Halberstam”, J. London Math. Soc., (2) 4 (1972), 638642.
15. Matthews, K. R., “On a bilinear form associated with the large sieve”, London Math. Soc., (2) 5 (1972), 567570.
16. Matthews, K. R., “Hermitian forms and the large and small sieves”, J. Number Theory, 5 (1973), 1623.
17. Liu, Ming-Chit, “On a result of Davenport and Halberstam”, Number Theory, 1 (1969), 385389.
18. Montgomery, H. L., “A note on the large sieveJ. London Math. Soc., 43 (1968), 9398.
19. Montgomery, H. L., Topics in multiplicative number theory, Lecture Notes in Mathematics, 227 (Springer- Verlag, 1971).
20. Montgomery, H. L. and Vaughan, R. C., “Hilbert's inequality ”, J. London Math. Soc. (to appear).
21. Rosser, J. B. and Schoenfeld, L., “Approximate formulas for some functions of prime numbers”, Illinois J. Math., 6 (1962), 6494.
22. Schinzel, A., “Remarks on the paper ‘Sur certaines hypothèles concernant les nombres premiers ’”, Acta Arith., 7 (1961), 18.
23. Schinzel, A.Sierpiński, and W., “Sur certaines hypotheses concernant les nombres premiers”, Acta Arith., 4 (1958), 185208.
24. Selberg, A., “On elementary methods in prime number theory and their limitations ”, Den 11-te Skand. Mat.-Kongress, Trondhjem, 1949, 1322.
25. Selberg, A., “The general sieve-method and its place in prime number theory”, Proc. Intern. Congr.Math., Cambridge, Mass., 1950, 1, 286292.
26. Uchiyama, S., “A note on the sieve method of A. Selberg”, J. Fac. Sci. Hokkaido Univ., (1) 16 (1962), 189192.
27. Ward, D. R., “Some series involving Euler's function”, J. London Math. Soc., 2 (1927) 210214.
MathJax is a JavaScript display engine for mathematics. For more information see


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed